MDJunction - People Helping People
 
Ask a Question
05/11/2012 09:11 AM

Question for prednisone users

DebbieTC
DebbieTC  
Posts: 19
New Member

Hi, I just joined this group yesterday, and I have a question. I've been on Cortef (20mg/day) for several years. I did try to reduce it once which was NOT a good idea. Anyway, 2 years ago, for an ear infection I was put on methylprednisone (the "pack" they give you).

I never felt better in my life in just about every way. I asked my doctor if I could be put on a low dose of this instead of the Cortef, but he said it was a bad idea because of side effects. But I noticed that some of you take prednisone. Do you regret this? Has it helped?

Thanks ahead for any replies.

Reply

05/12/2012 06:58 PM
ButtonButton
ButtonButtonPosts: 1150
Member

DebbieTC:

I was on prednisone for several years at a dose for an auto-immune condition prior to my diagnosis of adrenal insufficiency.

The side-effects that I encountered were significant - a definite "moon-face" appearance and an uneven fat distribution to the back of my shudders (often called a "buffalo hump"Wink; thinning of my skin with weeping sores; on-set of temporary type 2 diabetes that required mgm with insulin; profound muscle weakness and fatigue; osteoporosis; and more.

Worst of all . . the tissue integrity of the lining of my large intestine was so affected that it caused an extensive perforation. I now have a permanent ileostomy.

My case may be extremely unfortunate, but prednisone as a steroid for long-term use can have significant cumulative side-effects.

I now am on hydrocortisone for adrenal insufficiency.

- Karen -


05/12/2012 09:10 PM
Sundancer
Posts: 264
Member

I was also for many months on higher doses of prednisone for an autoimmune condition, with many related side effects. One of the side effects was adrenal insufficiency. I've also just been diagnosed with osteopenia, just 3 years after a bone density scan that showed I had excellent bones - with a density better than many 20 year olds.

I have been on a replacement dose of prednisone for about 8 months now. I've had several doctors, including my endo, tell me that I won't experience ANY side effects from taking a replacement level dose (usually 5-7.5 mg/day) of prednisone.

However, I still experience excessive bruising and bleeding, I heal slowly, and my skin is still more fragile than normal. And some research I've read says that we CAN develop side effects from doses as low as 5 mg/day - including osteoporosis.

I wanted to switch to hydrocortisone, but my endo refuses to take me off of prednisone and wouldn't tell me why. I would like to see more research on the potential effects of long-term low-dose prednisone use.


05/13/2012 08:31 AM
ButtonButton
ButtonButtonPosts: 1150
Member

I will add that I was on a high dose of corticosteroid (prednisolone) for the auto-immune condition (80 + mg/day) - much higher than replacement dosing.

At a replacement dosing level the side-effects of prednisone would likely be lessened.

My endocrinologist has indicated that hydrocortisone is her preferred adrenal insufficiency replacement choice as it most closely resembles the body's natural cortisol.

- Karen -


05/15/2012 12:54 PM
bob3bob3
bob3bob3Posts: 4213
Senior Member

It is super important to think more in terms of drug "amount" and not so much "type". ie Pred as a replacement isn't usually bad, unless you take too much for too long. HC and Dex also have major OD risks, you just don't see it as often because Pred is used for lots more other reasons. (ie in literature you read)

05/18/2012 06:34 AM
tkbest
 
Posts: 2
New Member

The Pred is the miracle drug when you need it badly, and is the evil villian of side affects. I had to use it for the lungs for many, many years at higher dose bursts and the results have been awful. I was so happy to be able to breathe when it was first given, I thought it was a wonder drug, lol! Now I wish I had never taken it. It is the cause of my adrenal insufficiency and have had my teeth literally falling out of my mouth, skin is thin, bones are weak, it really wreaks havoc with your body. But the downside is if you need it you need it. I have to do the balancing act between it and my cortef when the lungs are bad, and it's walking a fine line on the top of adrenal crisis when you do. You have to be very informed and know your body, and have a doctor who listens to you and believes that patients know their bodies best, not always an easy thing to find. My endo has never once mentioned diet in treatment, oh he will put down that I am obese (God, I hate that ugly word!) and it is caused by the steroids and the sickness and lack of activity when sick. But he never mentions certain foods to avoid for helping the illness. I have had to research everything myself. Any how back to the pred, in my opinion if you can avoid it you should for as long as you can. It seems like low doses should be safe, but long term even they will do major damage to you body. We all in the long run though have to do what works best for our body, and do what lets us have as normal as life as possible I think. God Bless everyone!

05/18/2012 07:11 AM
DebbieTC
DebbieTC  
Posts: 19
New Member

Thank you all. I'm rather convinced now not to pursue this! It's difficult though because I felt so good on it. Mainly a sense of well-being and focus, clarity. Played piano much better - lol. Of course it helped my ears but I hadn't expected the rest. I felt as it wore off like those people in the "Awakenings" movie who went back into their coma-ish state slowly after their L-dopa Med effects wore off, & they knew what was happening. In a less dramatic way, of course. But I was sad to hear about the side effects. Thank you all so much for your replies - very helpful and God's blessings and better health to each of you.

05/18/2012 07:18 AM
ButtonButton
ButtonButtonPosts: 1150
Member

Hi Debbie:

I understand how good you may feel on prednisone. I used to call liquid prednisolone my "Golden Elixir" - its effects were that dramatic in its positive effects on how I was feeling. But the glory of its effects were self-limiting, the cumulative side-effects substantial.

Do what is best for you and your situation. Sometimes prednisone is the right choice. At the time that I took the prednisolone at the dose I did there really was little other option.

Best to you in the journey,

- Karen -


05/23/2012 09:53 AM
hypomama
hypomama  
Posts: 772
Member

OK - as a full time pred user I have to weigh in. First off let me say that I have tried HC THREE times so it isn't that I haven't given it the good old college try as they say. For me, when it wears off, it wears off fast - I mean really fast - like driving down the freeway and all of a sudden I am in a fog and life is scary fast. Due to this and the high levels of HC that I needed and the every 3-4 hour dosing that I needed, I finally switched to prednisone, permanently. Even with prednisone, I need higher than normal doses - they don't know why, and I need to divide it up to 3 time a day dosing. Yes I am an odd duck and I have learned to embrace it.

For any of us on steroid replacement, if you are on replacement dosing, there should be no bad side effects - you are replacing what your body would be making - your body made steroids without causing osteoporosis. That being said, it is prudent to take calcium and vitamin D due to GI absorption issues that we may have.

Also, if you are growth hormone deficient, there is a huge increase in osteoporosis. GH is necessary for bone regeneration. For many of us that are SAI that may be of a bigger issue that the steroids.

Now, as for the steroid dose pack that you were put on a few years ago, EVERYONE feels great when they are put on that, regardless of why they are being put on it and whether or not they are adrenal insufficient or not. You start out at a very high dose and it sends you on a steroid high. That being said, if you don't feel well or stable on HC, investigate it further with your doctor. If you are function fine with your HC, don't mess with success, if anything, try going to a three time a day dosing - some find that is all they need to change up.

Cheers!


05/25/2012 08:25 AM
DebbieTC
DebbieTC  
Posts: 19
New Member

Thank you, hypomama. The "high" you describe supports what my doctor told me. I just kept thinking, well maybe I'm missing something if I felt so good on it (the "pack"Wink. Plus, as you said, if your body doesn't make enough, then there shouldn't be side effects, but I am stable on the HC and don't notice the "wearing off" you describe. (Maybe your body doesn't metabolize it the same as others' do?) So I will stick with the HC and not rock the boat, so to speak. I take the calcium and magnesium each day, too, at least 6 hours from the last dose of HC or my thyroid meds, so hopefully that will ward off osteoporosis. Incidentally, I just added selenium (200mcg) this past week and have noticed quite a difference in how I feel overall, but it is supposed to help thyroid function so it may have more to do with helping my thyroid. Anyway, thanks for sharing, hypomama.
Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved